Kentucky, 2006Flood in Kentucky, September 23 to 26, 2006
September 23 to 26, 2006 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 23, 3:45 PM EST, 0 minutes earlier.
Area forecast discussion, Sep 23, 3:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT SAT SEP 23 2006
.SHORT TERM UPDATE...
WE HAVE JUST DROPPED SEVERAL COUNTIES FROM TORNADO WATCH 798. THESE
COUNTIES ARE UNDER THE (WCN) WATCH COUNTY NOTIFICATION PRODUCT. WE
WILL SEND OUT AN UPDATED FORECAST TO REFLECT THESE CHANGES. FORECAST
OUT BY 5:00 PM. --JA
PREVIOUS DISCUSSION BELOW.
(TONIGHT-SUNDAY NIGHT)...
SQ LINE MAKING QUICK PROGRESS THROUGH THE LMK CWA THIS AFTN...WELL
AHEAD OF SFC COLD FRONT WHICH IS BACK OVER ERN MO/AR AS OF 19Z.
CONVECTION FROM LAST NIGHT/THIS MORNING HAD LARGELY STABILIZED THE
AIRMASS OVER MUCH OF CNTRL KY...BUT WITH SLY WINDS AHEAD OF SFC
FRONT...AIRMASS IS RECOVERING QUICKLY OVER CNTRL KY WITH SB CAPES
NEAR 2000 J/KG ALONG KY/TN LINE AS OF 19Z AND SUNNY SKIES UP TO NEAR
LEX/FFT AREAS. SVR THREAT CONTINUES OVER MUCH OF CNTRL KY WITH
PRIMARILY STRAIGHT-LINE WINDS AND FREQ LIGHTNING...BUT AN ISLTD
TORNADO NOT OUT OF THE QUESTION GIVEN FAIRLY HIGH 0-1KM SR HELICITY
VALUES (300+ AS OF 19Z).
GIVEN WIDESPREAD EXCEPTIONAL RAINS LAST NIGHT (4-6...LOCALLY
7+)...ANY ADDITIONAL TSRA EVEN FROM A QUICK MOVING SQ LINE...WILL
CREATE OR REINTENSIFY FLOODING PROBLEMS. SOME AREAS OF TRAINING
CELLS WHERE LINE IS MORE ORIENTED NE-SW. IN FACT LOOKING AT REGIONAL
RADAR MOSAICS BACK INTO AR/TN...CELLS IMMEDIATELY ALONG/BEHIND THE
LINE ARE EXHIBITING TRAINING CHARACTERISTICS. THIS SUGGESTS THAT
WELL BE DEALING WITH THIS LINE OF STORMS AND ASSOC STRATIFORM RAIN
THROUGH AT LEAST 21-22Z LATE THIS AFTN. ANOTHER 1-2 OF RAIN IS
LIKELY.
AFTERWARDS...FCST CENTERS AROUND POTENTIAL REDEVELOPMENT OF A 2ND
AREA OF PRECIP RIGHT ALONG THE COLD FRONT. BOTH GFS/NAM PRODUCE A
LINEAR BAND OF LIFT ALONG THE FRONT AS IT PROGRESSES EAST OF THE
MISS RIVER AROUND/AFTER 0Z. AS A RESULT WILL KEEP A HIGH POPS IN FOR
THE EARLY/MID EVE HOURS...TAPERING OFF TO LOW CHC BY AROUND DAYBREAK
SUNDAY AS SIGNIFICANTLY DRIER 700MB AIR ADVECTS IN BEHIND THE FRONT.
CONFIDENCE IN TONIGHT PERIOD OF THE FCST IS SOMEWHAT LOW DUE TO
UNCERTAINTY IN CONVECTIVE REDEVELOPMENT. AIRMASS WILL BE STABILIZED
AFTER THIS 1ST LINE OF STORMS...SO SVR THREAT WITH ANY ADDITIONAL
CONVECTION THIS EVE/TONIGHT IS QUESTIONABLE. GIVEN THREAT FOR
ADDITIONAL RAINFALL THROUGH TONIGHT...WILL CONTINUE FLASH FLOOD
WATCH THROUGH CURRENT EXPIRATION TIME OF 12Z/SUN.
HIGH PRES OVERSPREADS THE REGION SUN-SUN NIGHT. EVEN WITH DRIER AIR
ALOFT...MODEL FCST SOUNDINGS INDICATE GOOD POTENTIAL FOR A SCT-BKN
STRATUCU DECK TO AFFECT THE CWA THROUGH LATE AFTN SUNDAY. COOL
TEMPS...WITH SOME UPPER 40S POSSIBLE SUN NIGHT IN LOW SPOTS/VALLEYS
IF SKIES CLEAR OUT SUFFICIENTLY.
CS
.LONG TERM (MONDAY-SATURDAY)...
DUE TO ONGOING SVR WX/FLOODING...HAVE NOT MADE ANY CHANGES TO THIS
SECTION OF THE FORECAST. LATER SHIFTS WILL MAKE A MORE COMPLETE
ANALYSIS OF LONG TERM FORECAST AFTER WX SETTLES DOWN. LATEST
GUIDANCE DOES INDICATE A DRY PERIOD MON THROUGH WED. PREVIOUS FCST
DISCUSSION FOLLOWS:
NOT REALLY CANADIAN AIR BUT PACIFIC BEHIND THIS SYSTEM SO TEMPS WILL
BE NEAR OR ONLY A LITTLE BELOW SEASONAL NORMALS FOR THIS TIME OF
YEAR (THROUGH WEDNESDAY).
DURING THE LATE WEDNESDAY AND THURSDAY TIME FRAME...THE LATEST
MODELS (FROM FRIDAY) TO VARYING DEGREES ARE INDICATING THAT A RATHER
STRONG TROUGH WILL DROP SOUTHEAST INTO THE GREAT LAKES REGION AND
FORCE A COLD FRONT ACROSS THE REGION. ITS STILL TOO EARLY TO REALLY
SETTLE ON JUST HOW MUCH CANADIAN AIR WILL DROP SOUTHWARD WITH THIS
SYSTEM. FOR NOW WILL KEEP THE CURRENT FCST TRENDS FOR LATE IN THE
WORKWEEK. --21
CS
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ023-KYZ024-
KYZ025-KYZ026-KYZ027-KYZ028-KYZ029-KYZ030-KYZ031-KYZ032-
KYZ033-KYZ034-KYZ035-KYZ036-KYZ037-KYZ038-KYZ039-KYZ040-
KYZ041-KYZ042-KYZ043-KYZ045-KYZ046-KYZ047-KYZ048-KYZ049-
KYZ053-KYZ054-KYZ055-KYZ056-KYZ057-KYZ061-KYZ062-KYZ063-
KYZ064-KYZ065-KYZ066-KYZ067-KYZ070-KYZ071-KYZ072-KYZ073-
KYZ074-KYZ075-KYZ076-KYZ077-KYZ078-KYZ081-KYZ082.
IN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ076-INZ077-
INZ078-INZ079-INZ083-INZ084-INZ089-INZ090-INZ091-INZ092.
&&Hazardous weather outlook, Sep 23, 3:30 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT SEP 23 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
...SERIOUS FLOODING POSSIBLE THROUGH TONIGHT...
...RISK OF SEVERE STORMS WILL END BY 6 PM SOUTHEAST OF THE
CUMBERLAND PARKWAY.
.DAY ONE...OVERNIGHT
RAINFALL WILL DIMINISH RAPIDLY AFTER 6 PM EAST OF INTERSTATE 75.
SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE THROUGH THE
EVENING HOURS...ENDING BY 7 PM ACROSS SOUTHERN INDIANA...AND 10 PM
ACROSS OUR SOUTHEASTERN COUNTIES. ADDITIONAL RAINFALL AMOUNTS WILL
REMAIN LESS THAN ONE INCH THIS EVENING NORTHWEST OF THE CUMBERLAND
PARKWAY.
EXTENSIVE FLOODING OF AREA ROADS AND SMALL CREEKS WILL SLOWLY RECEDE
THIS EVENING...ALTHOUGH RAPID RISES WILL CONTINUE ACROSS THE AREAS
LARGER STREAMS AND RIVERS.
MANY ROADS WILL REMAIN CLOSED DUE TO HIGH WATER THIS EVENING.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DIMINISH RAPIDLY TOWARD 6
PM...DAMAGING STRAIGHT LINE WINDS ARE STILL POSSIBLE WITH SOME OF
THE STRONGER STORMS SOUTHEAST OF THE CUMBERLAND PARKWAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS ANOTHER COLD FRONT AFFECTS THE REGION.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR SPOTTERS WILL CONTINUE TONIGHT TO REPORT ON THIS
SERIOUS FLOODING SITUATION. MONITOR THE LATEST FORECASTS ON NOAA
ALL-HAZARDS RADIO OR ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.
JSD
In the hours before
Special weather statement, Sep 23, 3:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT SAT SEP 23 2006
KYZ049-057-232115-
CLARK-MADISON-
411 PM EDT SAT SEP 23 2006
...STRONG THUNDERSTORMS OVER MADISON AND CLARK COUNTIES...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
WINCHESTER TO RICHMOND TO 8 MILES SOUTHWEST OF RICHMOND...AND MOVING
EAST AT 40 TO 50 MPH.
STRONG GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...A PERIOD OF INTENSE RAINFALL WILL OCCUR...ESPECIALLY
OVER NORTHERN MADISON AND SOUTHERN CLARK COUNTIES...WHICH COULD
PRODUCE AN INCH OR MORE OF RAIN IN LESS THAN AN HOUR.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES.
TWF
Local storm report, Sep 23, 3:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLOOD ELIZABETHTOWN 37.70N 85.87W
09/23/2006 HARDIN KY AMATEUR RADIO
FLOODING IS OCCURRING ALONG BOONE ROAD.
0406 PM FLOOD FERN CREEK 38.16N 85.60W
09/23/2006 JEFFERSON KY AMATEUR RADIO
A SECTIONS OF FAIRMOUNT ROAD IS UNDER THREE FEET OF
WATER.
&&
SCHOLZLocal storm report, Sep 23, 3:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLOOD LEWISBURG 36.99N 86.95W
09/23/2006 LOGAN KY EMERGENCY MNGR
WATER FROM MUD RIVER OVER ROAD NEAR HIGHWAY 106E AND
106W.
&&
SCHOLZLocal storm report, Sep 23, 3:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLOOD RUSSELLVILLE 36.84N 86.89W
09/23/2006 LOGAN KY LAW ENFORCEMENT
NUMEROUS ROADS IN RUSSELLVILLE CLOSED DUE TO HIGH WATER.
&&
SCHOLZLocal storm report, Sep 23, 3:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
444 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLOOD SHELBYVILLE 38.22N 85.23W
09/23/2006 SHELBY KY LAW ENFORCEMENT
OLD EMINENCE PIKE ROAD AND PICKETS DAM ROAD CLOSED DUE TO
WATER OVER THE ROAD.
&&
SCHOLZLocal storm report, Sep 23, 3:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLOOD PEWEE VALLEY 38.31N 85.49W
09/23/2006 OLDHAM KY LAW ENFORCEMENT
ASH AVE IN PEWEE VALLEY IS CLOSED DUE TO HIGH WATER.
&&
SCHOLZFlood, Nelson
- When
- September 23, 3:45 PM EST to September 26, 1:30 PM EST
- Where
- Nelson County, Boston
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.805, -85.466 (the zone’s center; the record gives no point)
The Rolling Fork River at Boston crested at 39.5 feet around 1245 PM EST on September 25. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with some agricultural bottomland covered with water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531243.